HomeAnswersOphthalmology (Eye Care)post surgical infectionWhy do my mother's eyes appear red and swollen after undergoing cataract surgery a month ago?

What are the possible causes of swelling and redness in the eyes after cataract surgery?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At November 5, 2022
Reviewed AtAugust 12, 2023

Patient's Query

Hi doctor,

My mother is 67 years old and underwent cataract surgery a month ago. The surgery went well, and she was on one month of home care. For a month, I administered all the drops as advised by the doctor. I took my mother to the doctor for a check-up one month after cataract surgery. A drop was given to her for another eye, and she underwent a scan. We have consulted the doctor. He said everything was fine, and she could resume her normal life. We had returned home, and all was fine. But since yesterday morning, my mother's eyes have turned mild red. There is mild swelling also. The doctor told me that there was a mild blood clot that should get cleared and that there was nothing to worry about. He also asked to continue the eye drops for a month. I want to know why her eyes appear red after surgery. There is no pain, and vision is also fine. I am very worried.

Hello,

Welcome to icliniq.com.

I have seen your reports (attachments removed to protect the patient's identity), but unfortunately, the photo of the eyes is too blurry to appreciate. I can only note that the eyes look congested, but I cannot appreciate the blood clot that the doctor has said she has. However, I did notice that her eyes looked watery. She might have developed infective conjunctivitis in both eyes. Suppose she develops a yellowish discharge that would mean bacterial conjunctivitis and require antibiotic eye drops. If possible, resend a photo of her eyes separately.

Probable diagnosis

The probable diagnosis is allergic or infective conjunctivitis.

Treatment plan

I suggest she takes Ocurest-AH (Phenylephrine, Menthol, Naphazoline, Camphor, and Chlorpheniramine) eye drops four times a day for five days. Consult a specialist doctor, discuss with them, and take medications with their consent.

Patient's Query

Thank you doctor for the reply,

Cataract surgery was performed for both of her eyes. I have attached new pictures of the eyes separately for your reference. I had given her LOC tears (one drop) and Vigadmox (one drop) two hours before. Is this a serious issue?

Hello,

Welcome back to icliniq.com.

The pictures (attachments removed to protect the patient's identity) were much clearer, and I still did not see any blood clot on the conjunctiva. So this does not appear to be a serious issue. Even the congestion does not look too bad compared to the earlier pictures. I have noted that you instilled eye drops today. This will help only if this is due to an allergic reaction to the medication they used during yesterday's examination. It is contraindicated if it is a viral or bacterial infection. She might feel better after that eye drops for a while. But if there is an infection, it might flare up tomorrow. Do not use Vigamox (Moxifloxacin) eye drops unless an ophthalmologist prescribes it as it contains a steroid. We can only come to a definitive diagnosis after a close examination using a slit lamp microscope. But for now, it does not look serious. If the situation worsens in the next 48 hrs, you can return to the ophthalmologist.

Probable diagnosis

The probable diagnosis is allergic or infective conjunctivitis.

Patient's Query

Hello doctor,

I had initially contacted regarding my mother for redness in both eyes post-cataract surgery. The redness has gone completely, but my mother is complaining of a new issue. My mother is saying that she sees or feels small black dots that are moving everywhere whenever she sees things. She is saying that it is like seeing a bunch of mosquitos or bees flying around. This issue occurs mainly when white-coloured objects are seen. There are no issues with eyesight. She can see things clearly, without pain in her eyes. Thank you.

Hello,

Welcome back to icliniq.com.

Hope you are well. I am glad the redness is gone. The black dots could be either of two things. She might have had a low-grade postoperative inflammation that has caused cell deposits on the intraocular lens. The floaters might be in the back of the eye in the vitreous chamber. The vitreous gel is attached to different parts of the retina and the disc. Sometimes with age, these attachment areas can give away, which is called a vitreous detachment. This can be associated with floaters or flashes. Ask her to close each eye separately and look at a white wall to figure out which eye has the floaters (black dots). First, she has to fix one spot on the wall. Then ask her if the dots are moving. If they are not, it is probably because of the deposit on the lens. If the dots move without eye movements, they are in the vitreous cavity. If you feel the dots are moving, she should meet with an ophthalmologist again and get a dilated eye examination. Floaters are common, especially as we age, as the vitreous degenerates and the fibrous elements separate from the fluid part. It is possible that it was already there, but now she has noticed it because she has been concerned about her eyes following the surgery. These dots appear more pronounced in bright light and on looking at bright surfaces. Thank you.

Differential diagnosis

Vitreous floaters.

Probable diagnosis

Vitreous floaters.

Treatment plan

Dilated fundus exam.

Patient's Query

Hello doctor,

I have performed the tests which you asked for. Mother is saying the floaters are moving around without moving her eyes, which is happening to both her eyes. I visited a doctor one week back for the same issue where her cataract was performed one and half months ago. The doctor dilated both her eyes, checked with a magnifying glass, said there were no issues with the nerves or pupil or the eyes, and told her that the floaters would go away on its own. And also did not give any drops for this issue. Thank you.

Hello,

Welcome back to icliniq.com.

That is good that everything was fine on the recent exam. That means the floaters were due to age-related vitreous degeneration, which I mentioned earlier. It is quite common as we age. If that is the case, the floaters as such would not disappear. She should gradually learn to ignore it. There are no particular medications for floaters. Antioxidant vitamins found in fruits and vegetables will help reduce the progression of the degenerative process. Let her get an eye examination done again after six months. Thank you.

Probable diagnosis

Age-related vitreous floaters.

Treatment plan

Observation.

Preventive measures

Antioxidant vitamins.

Regarding follow up

Fundus exam after six months.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Asha Juliet Barboza
Dr. Asha Juliet Barboza

Ophthalmology (Eye Care)

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Ophthalmology (Eye Care)

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy